Oklahoma, 2017

Hail in Oklahoma, August 13, 2017

August 13, 2017 · NWS OUN · 2 events in 1 county or zone

An area of storms formed in the vicinity of a stalled front on the 13th and made their way down the Texas panhandle and western Oklahoma through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms formed in the vicinity of a stalled front on the 13th and made their way down the Texas panhandle and western Oklahoma through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 6:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 6:02 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
702 PM CDT Sun Aug 13 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will move into western and southwestern Oklahoma
tonight and spread east and south covering much of southern
Oklahoma before sunrise Monday. This will be the result of a MCS
moving east from the Texas panhandle tonight. MVFR ceilings will
develop if not already ongoing. Low clouds will lift above MVFR
during Monday afternoon while the rain and thunder will have moved
southeast of most TAF sites.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sun Aug 13 2017/

DISCUSSION...
Somewhat of a complicated forecast thru early tomorrow morning
shaping up. Currently, diurnal isolated showers have developed
near and south of I40 east of OKC within weak surface convergence.
Further west across the eastern TX panhandle, more of the same is
occuring although subtle height falls and instability are
supporting more robust moist convection. Expect most of this
activity to diminish before sunset. Later tonight, however, strong
isentropic ascent near stationary boundary and the approach of a
mid level shortwave trough should support widespread thunderstorms
off the caprock of TX. These will shift eastward overnight into
southwestern OK and western N TX, eventually spreading over most
of central and southern OK by early morning. A few strong to
severe storms will be possible, especially before 11 PM across
extreme SW OK/W N TX where unstable conditions will combine with
increasing deep layer shear. Some hail will be possible, but the
main threat will likely be damaging winds. The rainfall will
slowly shift eastward out of our area thru Mon morning, which
should keep temps in the mid to upper 80s for most locations
across OK.

Strong isentropic ascent is again expected late Mon thru early Tue
across N/NE OK as a mid level shortwave trough lifts northeastward.
High chance PoPs will remain in the forecast near PNC during this
timeframe. Then, by late Tue afternoon thru early Wed AM, another
subtle wave should support widely scattered showers and
thunderstorms near the I35 and I44 corridors. The most significant
mid to upper shortwave trough will traverse the central plains
Wed, sending a cold front southward into NW OK during the late
afternoon. Isolated to widely scattered precip will be possible
along this front, but increasing chances are expected overnight
Wed as convergence increases just above the surface. High chance
PoPs will continue into the weekend as we return to westerly/northwesterly
flow (several waves expected) aloft north of the subtropical
ridge.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  71  86  73 /  30  60  60  30
Hobart OK         85  72  91  73 /  20  70  40  20
Wichita Falls TX  86  75  95  76 /  30  60  40  30
Gage OK           82  69  89  70 /  20  40  20  30
Ponca City OK     83  69  87  72 /  20  20  30  40
Durant OK         84  74  88  75 /  50  50  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/09/09
Hazardous weather outlook, Aug 13, 10:33 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CDT Sun Aug 13 2017

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CDT Sun Aug 13 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There will be a chance of isolated to widely scattered
thunderstorms this afternoon and early evening, mainly across
southwest Oklahoma and western north Texas. A few strong storms
will be possible.

This evening, and especially overnight, areas along and west of a
Woodward to Clinton to Lawton and Wichita Falls line may
experience strong to perhaps severe thunderstorms. The most likely
time will be from 9 pm to 4 am Monday. The stronger storms will
be capable of producing strong wind gusts, locally heavy rainfall
and some hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds and heavy rain will be possible
at times, but widespread significant severe weather is not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 13, 7:47 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
847 PM CDT SUN AUG 13 2017

OKZ033-034-036-140215-
Harmon OK-Greer OK-Jackson OK-
847 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...south
central Greer and western Jackson Counties Until 915 PM CDT...

AT 845 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 9 miles northwest of Duke
to 3 miles east of Gould to 7 miles south of Hollis, moving
southeast at 35 MPH. These winds will occur well before the
thunderstorms themselves move into the area.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3458 9986 3467 9967 3473 9967 3472 9959
      3479 9952 3463 9935 3443 9945 3441 9950
      3442 9958 3438 9960 3438 9969 3441 9973
      3442 9975
TIME...MOT...LOC 0145Z 315DEG 30KT 3477 9968 3467 9972 3459 9987

..speg.

The radar

The Altus AFB radar (KFDR), 56 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jackson

When
August 13, 9:00 PM CST
Where
Jackson County, 5.82 mi ENE of Eldorado
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.510, -99.560

Hail, Jackson

When
August 13, 9:03 PM CST
Where
Jackson County, 5.82 mi ENE of Eldorado
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.510, -99.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719798, 719799.